Flash Flood, Botetourt
- When
- April 15, 9:40 AM EST to 9:55 AM EST
- Where
- Botetourt County, 3 mi N of Buchanan
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.563, -79.680
A 2 inch deep mud slide closed a portion of Route 43.
An area of persistent, heavy rain developed on the northwest side of an area of low pressure that tracked from western North Carolina to eastern Virginia. 00 inches from late in the day on the 14th into morning hours on the 15th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An area of persistent, heavy rain developed on the northwest side of an area of low pressure that tracked from western North Carolina to eastern Virginia. Across Botetourt County Virginia, this rainfall amounted to 2.00 to 3.00 inches from late in the day on the 14th into morning hours on the 15th. This amount of rain in a short period of time in an area with steep terrain, lead to a mud slice occurring a few miles north of Buchanan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 15, 8:17 AM EST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
917 AM EDT SUN APR 15 2007
.UPDATE...
&&
.SHORT TERM /REST OF TODAY/...
TAIL END OF MODERATE TO HEAVY RAIN/ISOLATED TSTMS IN THE
DEFORMATION ZONE IS BEGINNING TO MOVE NORTHEASTWARD ACROSS SW VA
AT THIS TIME. SHOWERS ARE BEGINNING TO FILL IN DOWN TOWARD THE WARM
FRONT ACROSS THE VA/NC PIEDMONT AS WELL...THOUGH TI LOOKS LIKE THE
HEAVY SHOWERS/TSTMS MAY PASS TO THE EAST OF THE CWA DOWN THAT WAY.
HOWEVER..IT DOES LOOK LIKE WE CAN LOWER POPS ACROSS SOUTHERN
SECTIONS OF THE CWA...SO I UPDATED THE GRIDS FOR THAT AND MADE
ADJUSTMENTS TO THE HOURLY TEMPS/DEWPOINTS/WINDS. WILL LIKELY BE
NEEDING ANOTHER UPDATE BEFORE NOON ONCE THE SWATH OF MODERATE TO
HEAVY RAIN HAS HOPEFULLY MOVED OUT OF THE CWA.
&&
.PREV DISCUSSION...
/ISSUED 729 AM EDT SUN APR 15 2007/
UPDATE...
AVIATION /12Z-12Z/...
A LOW PRESSURE SYSTEM AND ITS ASSOCIATED COLD FRONT WERE PROGRESSING
INTO THE REGION. IN ADVANCE OF THE FRONT...A SHIELD OF RAIN WITH
EMBEDDED HEAVIER RAIN SHOWERS...WAS ADVANCING NORTHEAST OUT OF THE
CAROLINAS INTO THE FAR SOUTHEASTERN PARTS OF THE REGION. LOOKING FOR
COVERAGE ASSOCIATED WITH THE FRONT TO MOVE THROUGH THE REGION
THROUGH THE MORNING. EAST OF THE FRONT...CIGS AND VSBYS WILL
MAINLY BE IN THE IFR CATEGORY WITH OCCASIONAL JUMPS UP TO MVFR OR
DOWN TO LIFR. A STRONG SOUTHERLY JET JUST OFF THE SURFACE WILL
MAINTAIN LOW LEVEL WIND SHEAR AS WELL AHEAD OF FRONT. EXPECT THE
FRONT TO BE THROUGH THE ENTIRE REGION BY 16Z.
AFTER THE FRONT MOVES THROUGH...AREAS CAN EXPECT AN ABRUPT SHIFT
IN THE WINDS TO THE NORTHWEST WITH VSBYS/CIGS IMPROVING A SOMEWHAT
SLOWER RATE LAGGING INTO THE LATE MORNING WITH RAIN SHOWERS STILL A
POSSIBILITY WITH THE MAIN UPPER TROUGH YET TO PASS THROUGH THE
REGION. SURFACE WINDS IN MOST AREAS BY THE AFTERNOON WILL BE
ACCOMPANIED BY GUSTS IN THE 20 TO 30 KTS RANGE.
THIS EVENING THAT UPPER TROUGH DOES SLIDE THROUGH THE AREA WITH
STRONG SUBSIDENCE BEHIND IT AND 850 MB WINDS PROGGED TO INCREASE
TO 50 TO 60 KTS IN SOME PARTS OF THE AREA. RESIDUAL MOISTURE AND
FALLING TEMPERATURES WILL PUT A GENEROUS COVERAGE OF IFR SNOW
SHOWERS IN THE MOUNTAINS OF SE WV WITH THE POTENTIAL FOR MORE
SCATTERED MVFR/VFR SNOW SHOWERS AS FAR EAST AS THE FOOTHILLS OF THE
BLUE RIDGE. SURFACE GUSTS IN THE MOUNTAINS THROUGH THE NIGHT WILL
APPROACH 40 TO 60 KTS IN THE MOUNTAINS...WITH 30 TO 40 KTS IN THE
FOOTHILLS AND POINTS EAST. THE PROLONGED NORTHWEST FLOW WILL
EVENTUALLY LEAD TO SUBSIDENCE EROSION OF CLOUDS EAST OF THE BLUE
RIDGE AFTER MIDNIGHT.
PREV DISCUSSION...
/ISSUED 450 AM EDT SUN APR 15 2007/
SHORT TERM /TODAY/...
AT 08 UTC 997 MB SFC LOW PRESSURE WAS OVER FAR WRN VA...MOVING
EAST BOUND AND DEEPENING AT A RATE OF ABOUT A MILLIBAR AN HOUR.
WARM FRONT EXTENDED ESE ACROSS NRN NC...TEMPS AND DEWPS IN THE 60S
SOUTH OF THE FRONT. IN CONTRAST...TEMPS/DEWPS STILL IN THE 40S
NORTH OF THE FRONT.
CONCERN THIS MORNING IS POTENTIAL FOR BOTH SVR WX AND FLOODING. AS
SFC LOW CONTINUES TO DEEPEN...ANTICIPATE COVERAGE OF SHRA/TSRA TO
INCREASE ALONG WARM FRONTAL BOUNDARY. SHEAR PROFILES ARE
SUPPORTIVE OF SUPERCELL DEVELOPMENT ALONG THE BOUNDARY. TRAINING
OF SHRA/TSRA MAY ALSO RESULT IN FLOOD THREAT. WILL CONTINUE FLOOD
WATCH FOR AREAS EAST OF THE BLUE RIDGE TO ACCOUNT FOR THIS.
WEST OF THE BLUE RIDGE...CWA HAS BEEN IN A PRECIP SHADOW FOR MOST
OF THE NIGHT. FOCUS FOR OVERNIGHT RAINFALL HAS BEEN ALONG
DEFORMATION ZONE JUST TO OUR NW...VCNTY CRW...EXTENDING SW-NE ALONG
A LNP-CRW-GARRETT CO MD LN. THIS DEFORMATION BAND HAS MOVED VERY
LITTLE OVERNIGHT AND HAS RESULTED IN QUITE A BIT OF RAINFALL FOR
WV. OUT OF CONCERN FOR THIS DEFORMATION BAND TO DRIFT A LITTLE
FARTHER EAST...HAVE ISSUED A FLOOD WATCH FOR OUR SE WV COUNTIES.
SUNY ALBANYS MM5 HAS DONE THE BETTER JOB OF DEPICTING THE OVERALL
WEATHER FIELDS OVERNIGHT...THUS USING THIS MODEL FOR THE FIRST 12
HOURS OF THE FCST WITH RESPECT TO QPF. THE NAM/GFS DID POORLY...NOT
CAPTURING THE PRECIP SHADOW FROM THE NRV INTO NRN VA. NONE OF THE
MODELS HAVE GRASPED THE EXTENT OF THE COASTAL PRECIP OVER THE ERN
CAROLINAS. NET RESULT WILL LIKELY BE MUCH LESS QPF THAN FCST FOR
OUR CWA ONCE THE EVENT IS OVER.
LONG TERM /TONIGHT THROUGH SATURDAY/...
BOMBOGENESIS WILL CONTINUE WITH THE SFC LOW CONTINUING TO DEEPEN
AT A RAPID PACE...REACHING NEIGHBORHOOD OF 975 MB AS IT REACHES
THE JERSEY SHORE TONIGHT. THIS WILL CREATE QUITE THE BACKLASH FOR
OUR CWA WITH STRONG 50-70 KT CROSS BARRIER FLOW DEVELOPING OVER
THE MOUNTAINS...A WIND EVENT THAT WILL BE OF LONG DURATION PER
FCST STALLING OF CYCLONE ALONG THE NEW ENGLAND COAST. WINDS ARE
FCST TO INCREASE IN OUR MTN COUNTIES BEGINNING 21 UTC TODAY...THEN
SPREAD EAST DURING THE EVENING. MOS HAS SUSTAINED WINDS IN THE
20-35 KT RANGE FOR ROA FROM TONIGHT THROUGH NOON TUESDAY. WIND
GUSTS OF 45 TO 60 KTS LIKELY WITH THIS EVENT...THE HIGHER WIND
GUSTS OCCURRING IN THE NC MTNS...GRAYSON AND CARROLL...LOOK OUT
TRUCKERS ON I-77 VCNTY OF FANCY GAP
BACKLASH FROM STORM WILL ALSO INCREASE THREAT FOR SOME ACCUMLATING
SNOW IN OUR HIGHER ELEVATIONS. ATTM NOT CONFIDENT ON TOTAL AMOUNTS
AS SNOWFALL WILL RESULT FROM WRAP AROUND MOISTURE AS OPPOSED TO
OUR TYPICAL LAKE EFFECT EVENTS WHERE TEMPS ARE TYPICALLY COLDER.
NEVER THE LESS...AN INCH OR TWO OF SNOW A GOOD BET AT ELEVATIONS
ABOVE 3000 FEET...HIGHER AMOUNTS ABOVE 4000 FEET.
WIND GRADIENT IS EXPECTED TO SLACKEN AFTER TUESDAY AS STORM BEGINS
TO FILL. THE UPPER TROUGH STICKS AROUND FOR MOST OF THE WEEK SO
ANTICIPATE COOLER THAN NORMAL TEMPS.
AVIATION /08Z-06Z/...
A LOW PRESSURE SYSTEM AND ITS ASSOCIATED COLD FRONT WERE
PROGRESSING EAST THROUGH EASTERN KENTUCKY TOWARDS THE REGION. IN
ADVANCE OF THE FRONT...A SHIELD OF RAIN WITH EMBEDDED HEAVIER RAIN
SHOWERS...WAS ADVANCING NORTHEAST OUT OF THE CAROLINAS INTO THE
FAR SOUTHEASTERN PARTS OF THE REGION. LOOKING FOR COVERAGE TO
EXPAND ACROSS A MORE GENEROUS PORTION OF THE EASTERN PART OF THE
AREA PRIOR TO DAYBREAK. IN THIS REGION...CIGS AND VSBYS WILL MAINLY
BE IN THE IFR CATEGORY WITH OCCASIONAL JUMPS UP TO MVFR OR DOWN
TO LIFR. A STRONG SOUTHERLY JET JUST OFF THE SURFACE WILL
MAINTAIN LOW LEVEL WIND SHEAR AS WELL. WEST THE CREST OF THE
BLUERIDGE WILL BE MAINLY RAIN-FREE UNTIL THE LOW AND FRONT MOVE
INTO THIS AREA AROUND DAYBREAK...BUT IFR OR LOWER VSBYS FOR
MIST/FOG AND THE LOW LEVEL WIND SHEAR WILL A ISSUE HERE.
AFTER THE FRONT MOVES THROUGH...AREAS CAN EXPECT AN ABRUPT SHIFT
IN THE WINDS TO THE NORTHWEST WITH VSBYS/CIGS IMPROVING A SOMEWHAT
SLOWER RATE LAGGING INTO THE LATE MORNING WITH RAIN SHOWERS WILL A
POSSIBILITY WITH THE MAIN UPPER TROUGH YET TO PASS THROUGH THE
REGION. SURFACE WINDS IN MOST AREAS BY THE AFTERNOON WILL BE
ACCOMPANIED BY GUSTS IN THE 20 TO 30 KTS RANGE.
THIS EVENING THAT UPPER TROUGH DOES SLIDE THROUGH THE AREA WITH
STRONG SUBSIDENCE BEHIND IT AND 850 MB WINDS PROGGED TO INCREASE
TO 50 TO 60 KTS IN SOME PARTS OF THE AREA. RESIDUAL MOISTURE AND
FALLING TEMPERATURES WILL PUT A GENEROUS COVERAGE OF IFR SNOW
SHOWERS IN THE MOUNTAINS OF SE WV WITH THE POTENTIAL FOR MORE
SCATTERED MVFR/VFR SNOW SHOWERS AS FAR EAST AS THE FOOTHILLS OF THE
BLUE RIDGE. SURFACE GUSTS IN THE MOUNTAINS 06Z APPROACHES MAY BE
AS HIGH AS 40 TO 60 KTS IN THE MOUNTAINS...WITH 30 TO 40 KTS IN
THE FOOTHILLS AND POINTS EAST.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING FROM 6 PM THIS EVENING TO 12 PM EDT TUESDAY
FOR VAZ009>020-022>024-032>035.
FLOOD WATCH UNTIL 11 AM EDT THIS MORNING FOR VAZ032>035-
043>047-058-059.
NC...HIGH WIND WARNING FROM 6 PM THIS EVENING TO 12 PM EDT TUESDAY
FOR NCZ001>003-018-019.
FLOOD WATCH UNTIL 11 AM EDT THIS MORNING FOR NCZ003>006-019-
020.
WV...FLOOD WATCH UNTIL 11 AM EDT THIS MORNING FOR WVZ042-043-045.
&&
UPDATE...
SHORT TERM...JJHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 511 AM EDT SUN APR 15 2007 NCZ004>006-020-VAZ043>047-058-059-160915- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 511 AM EDT SUN APR 15 2007 ...FLOOD WATCH IN EFFECT UNTIL 11 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG WINDS ARE LIKELY MONDAY AND TUESDAY. GUSTS OF 50 MPH POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ009>020-022>024-160915- ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE- 511 AM EDT SUN APR 15 2007 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 12 PM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-WVZ044-160915- TAZEWELL-MONROE- 511 AM EDT SUN APR 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT STRONG WINDS ARE LIKELY TONIGHT. GUSTS OF 50 MPH POSSIBLE...ESPECIALLY IN THE HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG WINDS ARE LIKELY MONDAY AND TUESDAY. GUSTS OF 50 MPH POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ042-043-045-160915- MERCER-SUMMERS-GREENBRIER- 511 AM EDT SUN APR 15 2007 ...FLOOD WATCH IN EFFECT UNTIL 11 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. FLOOD THREAT WILL BE REPLACED BY WIND AND SNOW HAZARDS TONIGHT. STRONG WINDS ANTICIPATED TONIGHT WITH WIND GUSTS TO 50 MPH. SNOW SHOWERS WILL ALSO DEVELOP...SOME ACCUMULATION LIKELY...ESPECIALLY AT THE HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG WINDS ARE LIKELY MONDAY AND TUESDAY. GUSTS OF 50 MPH POSSIBLE. IN ADDITION TO THE WIND...SNOW SHOWERS CAN ALSO BE EXPECTED MONDAY AND MONDAY NIGHT. SEVERAL INCHES OF SNOW IS POSSIBLE ACROSS THE HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003-019-VAZ032>035-160915- SURRY-WILKES-PATRICK-FRANKLIN-BEDFORD-AMHERST- 511 AM EDT SUN APR 15 2007 ...FLOOD WATCH IN EFFECT UNTIL 11 AM EDT THIS MORNING... ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 12 PM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH HIGH WIND WARNING .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
732 AM EDT SUN APR 15 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 AM FLASH FLOOD FAIRLEA 37.78N 80.46W
04/15/2007 GREENBRIER WV COUNTY OFFICIAL
SEVERAL ROADS WERE FLOODED IN GREENBRIER COUNTY FROM 422
AM THROUGH AT LEAST 657 AM. THESE ROADS INCLUDE ROUTE
60...HIGHWAY 219 IN FAIRLEA AND ROADS IN BLUE SULPHUR
SPRINGS AND BLAKER MILLS.
&&
HYSELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1010 AM EDT SUN APR 15 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 AM FLASH FLOOD 7 SW LEWISBURG 37.73N 80.54W
04/15/2007 GREENBRIER WV LAW ENFORCEMENT
ROCKSLIDE ON ROUTE 63 NEAR FORT SPRING. HAS BEEN CLEANED
UP. REPORTED IN ERROR IN FLASH FLOOD WARNING AS ROCKSLIDE
ON ROUTE 219 SOUTH OF LEWISBURG.
&&
RMGThe Roanoke radar (KFCX), 80 km away, was scanning. The volume nearest the first event began at 14:40 UTC.
1 flash flood. Local standard time, as filed.
A 2 inch deep mud slide closed a portion of Route 43.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25080.